Virginia, 2004

Damaging Winds in Virginia, September 17, 2004

September 17, 2004 · NWS RNK · 4 events in 3 counties and zones

Many trees were downed in Galax.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

In Campbell County, trees were downed on 2 vehicles.In Appomattox County, many trees were downed.In Bedford County, many large trees were downed, near Peaks of Otter.Many trees were downed in Galax.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Sep 17, 12:40 PM EST, 32 minutes earlier.

Area forecast discussion, Sep 17, 12:40 PM EST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
140 PM EDT FRI SEP 17 2004

.SHORT TERM (TONIGHT)...

VERY BUSY AROUND THE OFFICE THIS AFTERNOON.  REMNANTS OF IVAN
FORECAST TO CONTINUE MOVING SLOWLY OFF TO THE EAST NORTHEAST
TONIGHT.  EXPECT MOST AREAS TO SEE SOME MEASURABLE PRECIP
OVERNIGHT...SO BASICALLY WENT WITH 100 PERCENT POPS.  EASTERN ZONES
HAVE HIGHER CHANCE FOR SEEING STRONG STORMS THIS EVENING.  FOR
TEMPS...DONT EXPECT TO SEE MUCH DIURNAL FALL OFF ONCE THE SUN GOES
DOWN.  CLOUDS AND RAIN SHOULD ALLOW FOR A VERY SLOW DROP OFF
OVERNIGHT.  WILL PROBABLY ONLY SEE ABOUT AN EIGHT OR TEN DEGREE
DROPOFF TO TOMORROW MORNINGS LOWS.  WINDS SHOULD NOT BE AS STRONG
TONIGHT AS THEY WERE TODAY.

&&

.LONG TERM (SATURDAY THROUGH FRIDAY)...

IVAN WILL CONTINUE TO MOVE OFF TO THE EAST...AND THEN
SOUTHEAST...BEFORE EVENTUALLY MOVING TOWARDS THE ATLANTIC COAST BY
LATE SATURDAY EVENING.  SHOULD SEE RAINFALL THROUGH THE EARLY
AFTERNOON HOURS...BEFORE DIMINISHING DURING THE EVENING HOURS.
HIGHER POPS TOMORROW EVENING OVER EASTERN COUNTIES.  ONCE IVAN MOVES
SOUTH AND EAST OF THE CWA...STRONG HIGH PRESSURE BEGINS TO BUILD IN
ALOFT AND AT THE SURFACE.  THIS IS WHAT SHOULD STEAR IVAN
SOUTHWARD.  HIGH WILL SETTLE IN MONDAY AND SHOULD REMAIN THROUGH THE
MIDDLE TO END OF THE WEEK.  WILL SEE A DEFINITE DECREASE IN RAIN
CHANCES THIS WEEK.  PLANNING ON A DRY FORECAST FOR NOW FROM MONDAY
THROUGH THURSDAY...AND THEN WILL REINTRODUCE SLIGHT CHANCE ON FRIDAY
IN ADVANCE OF A COLD FRONT PROGGED TO BE HEADING TOWARDS THE CWA.

&&

.AVIATION...

RAIN...LOW CLOUDS...AND LOW VISIBILITIES ASSOCIATED WITH IVAN ARE
EXPECTED TO CONTINUE OVER ALL TAF LOCATIONS THIS AFTERNOON AND
OVERNIGHT.  EVEN THOUGH OCCASSIONAL MVFR CONDITIONS MAY EXIST...THE
PREDOMINANT CONDITIONS WILL CONTINUE TO BE IFR/LIFR THROUGH THE
MORNING HOURS ON SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY.
VA...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY.
WV...FLOOD WATCH ALL ZONES THROUGH NOON SATURDAY.

&&

LONG TERM...CL
SHORT TERM/AVIATION...AMS
Hazardous weather outlook, Sep 17, 4:30 AM EST, 8 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT FRI SEP 17 2004

NCZ001-002-018-VAZ015-180927-
ALLEGHANY NC-ASHE NC-GRAYSON VA-WATAUGA NC-
530 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING.  TOTAL RAINFALL OF
BETWEEN 4 AND 8 INCHES CAN BE EXPECTED THROUGH TONIGHT...CAUSING
FLOODING OF CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM
RIVERS INTO SATURDAY MORNING.

A HIGH WIND WARNING IS IN EFFECT FOR TODAY FOR WIND GUSTS TO 60 MPH.
NUMEROUS DOWNED TREES WILL RESULT IN POWER OUTAGES ACROSS MUCH OF THE
AREA.

.DAYS TWO THROUGH SEVEN...

MINOR TO MODERATE FLOODING ALONG THE NEW RIVER AND ITS TRIBUTARIES IS
POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

NCZ003-019-020-VAZ007-009>014-016-017-032-WVZ042-180927-
BLAND VA-CARROLL VA-FLOYD VA-GILES VA-MERCER WV-MONTGOMERY VA-
PATRICK VA-PULASKI VA-SMYTH VA-SURRY NC-TAZEWELL VA-WILKES NC-
WYTHE VA-YADKIN NC-
530 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING.  TOTAL RAINFALL OF
BETWEEN 3 AND 6 INCHES CAN BE EXPECTED THROUGH TONIGHT...HIGHER
AMOUNTS ARE POSSIBLE ALONG THE BLUE RIDGE. THIS MAY CAUSE FLOODING OF
CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO
SATURDAY MORNING.

A WIND ADVISORY IS IN EFFECT FOR TODAY FOR WIND GUSTS TO 45 MPH. WITH
THE ALREADY WET GROUND...THESE WIND SPEEDS WILL PRODUCE SCATTERED
DOWNED TREES...RESULTING IN ISOLATED POWER OUTAGES ACROSS THE
ADVISORY AREA.

.DAYS TWO THROUGH SEVEN...

MINOR TO POSSIBLY MODERATE FLOODING ALONG MAIN STEM RIVERS AND THEIR
TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

NCZ004>006-VAZ018>020-022>024-033>035-043>047-058-059-WVZ043>045-
180928-
ALLEGHANY VA-AMHERST VA-APPOMATTOX VA-BATH VA-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CASWELL NC-CHARLOTTE VA-
CRAIG VA-FRANKLIN VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MONROE WV-
PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-STOKES NC-
SUMMERS WV-
530 AM EDT FRI SEP 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...

A FLOOD WATCH IS IN EFFECT INTO SATURDAY MORNING.  TOTAL RAINFALL OF
BETWEEN 2 AND 5 INCHES CAN BE EXPECTED THROUGH TONIGHT...HIGHER
AMOUNTS ARE POSSIBLE IN HIGHER ELEVATIONS. THIS MAY CAUSE FLOODING OF
CREEKS AND STREAMS...LOW LYING ROADWAYS AND MAIN STEM RIVERS INTO
SATURDAY MORNING.

.DAYS TWO THROUGH SEVEN...

MINOR TO POSSIBLY MODERATE FLOODING ALONG MAIN STEM RIVERS AND THEIR
TRIBUTARIES IS POSSIBLE THROUGH THE WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEBSITE AT...
HTTP://WWW.ERH.NOAA.GOV/RNK.

In the hours before

Special weather statement, Sep 17, 10:45 AM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1145 AM EDT FRI SEP 17 2004

NCZ001>006-018>020-VAZ014>017-022>024-032>035-043>047-058-059-172130-
ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC-
CHARLOTTE VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-HALIFAX VA-HENRY VA-
MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-
ROCKINGHAM NC-STOKES NC-SURRY NC-WATAUGA NC-WILKES NC-YADKIN NC-
1145 AM EDT FRI SEP 17 2004

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY IN
THE FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA. THE
PRIMARY THREAT WILL BE ISOLATED TORNADOES.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
Local storm report, Sep 17, 11:12 AM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1212 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0600 AM     NON-TSTM WND DMG 10 W BOONE              36.21N 81.85W
09/17/2004                   WATAUGA            NC   TRAINED SPOTTER

            NUMEROUS TREES DOWN ALONG RTE 321

&&

AMS
Local storm report, Sep 17, 11:19 AM EST, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1219 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1124 AM     TORNADO          3 NW COLLINSVILLE       36.76N 79.95W
09/17/2004                   HENRY              VA   EMERGENCY MNGR

            TORNADO TOUCHDOWN NEAR HWY 220 AND 57 INTERSECTION.

&&

TW
Special weather statement, Sep 17, 11:41 AM EST, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1241 PM EDT FRI SEP 17 2004

NCZ001>006-018>020-VAZ014>017-022>024-032>035-043>047-058-059-172130-
ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BEDFORD VA-
BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-CARROLL VA-CASWELL NC-
CHARLOTTE VA-FLOYD VA-FRANKLIN VA-GRAYSON VA-HALIFAX VA-HENRY VA-
MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-ROANOKE VA-ROCKBRIDGE VA-
ROCKINGHAM NC-STOKES NC-SURRY NC-WATAUGA NC-WILKES NC-YADKIN NC-
1241 PM EDT FRI SEP 17 2004

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY...ESPECIALLY IN
THE FOOTHILLS AND PIEDMONT OF VIRGINIA AND NORTH CAROLINA.

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS WITHIN THIS AREA.
THE MODERATE RISK AREA IS GENERALLY SOUTH OF A LINE FROM BUCKINGHAM
VIRGINIA TO STUART VIRGINIA.

THE PRIMARY THREAT WILL BE ISOLATED TORNADOES.
Local storm report, Sep 17, 12:32 PM EST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
132 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0123 PM     TORNADO         4 E VINTON              37.27N 79.82W
09/17/2004                  BEDFORD            VA   TRAINED SPOTTER

            TORNADO TOUCHDOWN ON HWY 24E.

&&

TW
Local storm report, Sep 17, 12:35 PM EST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
135 PM EDT FRI SEP 17 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FUNNEL CLOUD     15 SW BEDFORD CITY      37.18N 79.71W
09/17/2004                   FRANKLIN           VA   PUBLIC

            WIND DAMAGE TO HOUSE ROOF.

&&

TW

The radar

The Roanoke radar (KFCX), 131 km away, was scanning. The volume nearest the first event began at 18:12 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Appomattox

When
September 17, 1:12 PM EST
Where
Appomattox County, 5 mi S of Appomattox
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
37.283, -78.833

Thunderstorm Wind, Bedford

When
September 17, 1:18 PM EST
Where
Bedford County, 7 mi NW of Bedford City
Measured
60 kt (69 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.400, -79.617

Thunderstorm Wind, Appomattox

When
September 17, 2:10 PM EST
Where
Appomattox County, Stonewall
Measured
55 kt (63 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
37.417, -78.967

Thunderstorm Wind, Campbell

When
September 17, 2:10 PM EST
Where
Campbell County, Rustburg
Measured
55 kt (63 mph) estimated gust
Reported by
GENERAL PUBLIC
Coordinates
37.283, -79.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2004Every state in 2004This day in weather historyWarnings in Virginia, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422247, 5422249, 5422248, 5422250.